Originally Posted by Hanes
I am gonna try to get off suboxone. I just need to know how to wein myself. Any help would be great
Haynes, this is how I did it. I pasted it from another thread about tapering, which I did successfully about six months ago (still opiate free!). It's going to be trickier with 8mg, you may have to get a scrip for 2s because you really do get down tiny bits of the stuff. Good luck to you. I'd be happy to answer any questions this post doesn't cover.
I don't know who told you to jump at 4mg but I would NOT recommend that. You will have a hard time. As for me, like I said, I really didn't have any withdrawal pains. This is because I did the following:
I got down to 2mg from way up when I first detoxed off the oxy. I stayed on 2mg for some time. It was my security blanket. Then almost more for financial reasons, I started halving them. I did this for a couple of months. I then quartered them. Also did this for a couple of months. Then 1/8ths, yes, 1/8ths of a 2mg.
It is possible to do this by using a straight edge razor blade and cutting them exactly. I did eights for a couple of months. Now when I say a couple of months, that's what I did. But most docs advice I've heard about these incremental weaning steps, it's best to stay at each reduced dose for a period of at least two weeks. (Nobody ever said this was easy, or quick. This stuff is formidably powerful medicine.)
okay, so here it gets tricky. You're down to the smallest possible dose, IMO, unless you are dissolving it in water and taking it liquid form, which I've read successful WD-free weaners from this board. I'll address that later, but in my experience it is not necessary and sounds like a pain in the arse.
So when you're down to your 1/8th crumbs, you have to skip a day. This is pushing the half life of this drug, which is incredibly long (thus making high dose jump offs WD onset excruciating and can come as late as FIVE DAYS TO A WEEK LATER!)
Skipping a day for the first time will hopefully come on a day (and it will come) when you just forget to take it. You are down so low on this and you are on the final lap, and most of the panic and need for this small dosage is in your head. Once you skip your first day, and you have the confidence that it can be painlessly done, then you need to start skipping a day as frequently as possible until you're taking one every other day w/o exception.
After I first started skipping days, it probably took me a month to be strictly taking one 1/8th every other day. Once I was there, I kept that up for almost a month (I was scared sh*tless). What I didn't know was that I was at the perfect jump off point for my body, and I am highly sensitive about w/d symptoms.
I probably would have gone on for months more at this dose, but I went on 7day cruise to the Bahamas and brought the wrong pill case (can you imagine that!?) I was on a boat for a week w no meds. So I waited for the WD pangs to kick in the whole cruise, and nothing happened. Some extremely mild goose flesh, sneezing, and difficulty sleeping. That's it. Like hay fever, seasonal allergies. Nothing more.
This went on for another week after I returned, going down in intensity each day. When I was home, I took the Seroquel I am prescribed to sleep, and that side effect was gone. I flushed the rest of those orange devils down the drain and never thought about them again.
Couple more things about this. As mentioned, the 'tricky part' was when you start skipping the doses and pushing the half life. Didn't really realize it while it was happening because it was so mild, but I was detoxing a little when I made the jump to every other day doses. Your are basically paying it forward, so when you stop for good it's almost as if nothing has changed.
If you do my little taper, the point at which you start skipping those 1/8ths will be the hardest part. Keep this in mind when you get to D-Day and you have to stop. Hopefully you'll be on a boat in paradise too (great place to dry out!)
The worst part (the only time I had opiate wd discomfort through this whole process and since I'd kicked the oxys basically) was WHEN YOU START SKIPPING A DAY). And I truly believe that a lot of the anxiety and discomfort was in my head because I was so scared about going through what I'd gone through w/ oxy, especially at this stage in my life, with things going so well, good job, etc.
Any addict knows, we are our own worst enemies. But what I've learned getting through this stuff is we are also way stronger than we know. I stumbled upon skipping the day, and it was easy. It took me stranded on a boat to realize that I could easily stop subs finally because of my methodical taper. I didn't have faith in myself.
If you feel that you have been on suboxone long enough for your brain to heal, you've evolved socially and spiritually, removed yourself from the habits, people and places that triggered and facilitated the abuse, and you are ready to get free from the chains, I recommend this taper wholeheartedly.
Talk this through with your doctor. Remember that painless detox means nothing if you start using again two months later. I know for certain if I got off subs directly following detox, or even less than a year later (I took over two), that I would have gone right back to my old habits. So don't be hasty, and get some counsel!
Wow, that was cathartic. I hope it helps you. I am going to try and be a presence here and will watch eagerly for any response or feedback you have. I really really really want to help, and also remind myself of the nightmare that opiate addiction is.
One last thing, because I promised earlier: about the liquifying the subs, I have NOT done this, but there doesn't seem to be anything wrong with it, and you can get down to an even smaller final dose, so it may be even more painless. Search this technique on these boards and you will read some peoples experiences with that method.
Keep in touch!